Illinois, 2015Damaging Winds in Illinois, May 15, 2015
May 15, 2015 · NWS ILX · 4 events in 4 counties and zones
A warm front lifting northward through central Illinois triggered scattered thunderstorms during the afternoon of May 15th. A few of the storms produced 60 mph wind gusts and minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifting northward through central Illinois triggered scattered thunderstorms during the afternoon of May 15th. A few of the storms produced 60 mph wind gusts and minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 1:54 PM CST, 51 minutes earlier.
Area forecast discussion, May 15, 1:54 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT FRI MAY 15 2015
.SHORT TERM...(TONIGHT)
ISSUED AT 253 PM CDT FRI MAY 15 2015
THUNDERSTORMS HAVE BEEN ON THE INCREASE ACROSS MISSOURI THE LAST FEW
HOURS AS A SHORTWAVE LIFTS NORTHEAST...WITH MORE ISOLATED CONVECTION
IN THE SOUTHEASTERN CWA. NOT MUCH HOLDING THESE STORMS BACK AS
SURFACE BASED CAPE'S ARE OVER 2500 J/KG...BUT VERY LITTLE WIND SHEAR
ALOFT IS RESULTING IN A MORE PULSE-TYPE STORM ENVIRONMENT. HRRR
MODEL LIFTS THE BULK OF THESE STORMS THROUGH THE FORECAST AREA BY 8-
9 PM. MODEL GUIDANCE BEYOND THAT GETS A BIT MORE DISJOINTED...AS
SEVERAL OF THE HIGH-RESOLUTION MODELS PRETTY MUCH DRY THINGS OUT
ALTHOUGH THE HRRR TRIES TO BRING ANOTHER LOBE THROUGH LATE EVENING.
HAVE LARGELY GONE WITH 30-40% POP'S THROUGH THE NIGHT IN MOST AREAS
EXCEPT FOR SOME HIGHER VALUES EARLY EVENING ACROSS THE SOUTHWEST CWA
WITH THE CURRENT ACTIVITY. HOURLY TEMPERATURES WILL BE TRICKY AS THE
STORMS WILL CAUSE SOME TEMPORARY COOLDOWNS...BUT OVERALL LOWS IN THE
MID 60S REQUIRED LITTLE CHANGE FROM THE PREVIOUS FORECAST.
&&
.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 253 PM CDT FRI MAY 15 2015
- KCHI 150802
WRKAFD
MORNING UPPER AIR AND MOISTURE CHANNEL IMAGERY SHOWS CLOSED UPPER
LOW IN ROCKIES WITH A MAIN VORT LOBE IN THE CENTRAL PLAINS,
ADVECTIVING DEEP MOISTURE PLUME NORTHWARD FROM TX INTO THE CENTRAL
MIDWEST. SURFACE DATA SHOWS VERY MOIST AIRMASS OVER IL REGION, WITH
2500 CAPE, DEW POINTS APPROACHING 70 AND TEMPS IN LOWER 80S. WITH
THE PROGGED CONTINUING OF THE MOISTURE FETCH NORTHWARD TONIGHT
THROUGH MUCH OF STATE SATURDAY, THERE WILL BE LITTLE CHANGE IN
RESULT FOR THE START OF WEEKEND.
EXPECT SCATTERED STORMS TONIGHT INTO DAY SATURDAY, BUT WILL LIMITED
SHEAR AVAILABLE, SEVERE POTENTIAL WILL BE ON THE LOCALLIZED SCALE.
BY SUNDAY THOUGH, PATTERN CHANGES AS THE UPPER LOW STARTS TO MOVE
NORTHEAST SATURDAY NIGHT. BY SUNDAY IT REACHES THE DAKOTAS AND
ANOTHER WAVE ROTATES EAST AROUND THE LOW INTO THE PLAINS. THIS WILL
GET THE FRONT MOVING EAST, PROVIDING AN INCREASE IN SHEAR AND
CONVERGENCE INTO THE IL REGION ON SUNDAY. WITH LITTLE CHANGE IN
MOISTURE, THE AFTERNOON AND EVENING WILL BE THE BEST CHANCES FOR
ORGANIZED SEVERE. AMOUNT OF SHEAR AND STRENGTH OF UPPER LEVEL
SUPPORT IN THE AREA STILL A LITTLE UNCERTAIN, BUT A SLIGHT RISK OF
SEVERE STILL IS SUPPORTABLE.
DRYING SUNDAY NIGHT AS UPPER WAVE MOVES EAST WILL CLEAR PCPN CHANCES
FOR MONDAY. COOLER AIR MOVES IN AND WILL SOME WEAK RIDGING ALOFT,
QUITE WEATHER IS RULE EARLY IN THE WEEK. A WEAK UPPER LEVEL WAVE
MOVES OUT OF STILL STAGNATE UPPER TROUGH IN THE WESTERN ROCKES,
WHICH WILL BRING CHANCE OF PCPN WED TO THURS, BUT WITH DRIER, MORE
STABLE AIR IN AREA, SLIGHT CHANCE POPS ARE THE RESULT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1237 PM CDT FRI MAY 15 2015
BROKEN MVFR CEILINGS BECOME A BIT MORE WIDESPREAD AS CLEAR SLOT
IN THE KSPI-KCMI CORRIDOR BEGAN SEEING DIURNAL DEVELOPMENT OVER
THE LAST COUPLE HOURS. AM EXPECTING THIS TO LIFT UPWARD ABOVE 3000
FEET EARLY THIS AFTERNOON. MORE PERSISTENT LOWER CEILINGS WHICH
HAD PLAGUED KPIA MOST OF THE MORNING ARE FINALLY LIFTING UPWARD
THOUGH. CONVECTION ACROSS MISSOURI IS TRACKING NORTHEAST AND IS
PROJECTED TO START AFFECTING KSPI-KDEC AROUND 20-21Z AND
KPIA/KBMI TOWARD 23Z. HAVE ADDED VCTS AT ALL SITES AND WILL
MONITOR FOR AMENDING TO ADD PREVAILING/TEMPO GROUPS OF LOWER
CONDITIONS AS THE STORMS BECOME MORE ORGANIZED. SEVERAL OF THE
HIGH-RESOLUTION MODELS LIFT MUCH OF THE CONVECTION OUT OF THE
CENTRAL ILLINOIS TAF SITES BY MID EVENING OR SO. HAVE ADDED SOME
MORE MVFR CEILINGS OVER EAST CENTRAL ILLINOIS OVERNIGHT BASED ON
NAM MODEL SOUNDINGS. THESE SHOULD LIFT BY MID MORNING SATURDAY.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GEELHART
LONG TERM...GOETSCH
AVIATION...GEELHART
Hazardous weather outlook, May 15, 2:06 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT FRI MAY 15 2015
ILZ027>031-036>038-161100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
306 PM CDT FRI MAY 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
HOURS...WITH LESSER CHANCES AFTER MIDNIGHT. WHILE A FEW OF THE
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...WIDESPREAD SEVERE
WEATHER IS CURRENTLY NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WE WILL SEE DAILY CHANCES FOR THUNDERSTORMS THROUGH SUNDAY NIGHT.
AT THE PRESENT TIME...IT APPEARS THAT SUNDAY AFTERNOON AND EVENING
WILL HAVE THE BEST CHANCE FOR ANY SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
306 PM CDT FRI MAY 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WHILE ISOLATED STORMS MAY PRODUCE STRONGER WIND GUSTS AND SOME
HAIL...WIDESPREAD SEVERE SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WE WILL SEE DAILY CHANCES FOR THUNDERSTORMS THROUGH SUNDAY NIGHT.
AT THE PRESENT TIME...IT APPEARS THAT SUNDAY AFTERNOON AND EVENING
WILL HAVE THE BEST CHANCE FOR ANY SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
Thunderstorm Wind, Sangamon
- When
- May 15, 2:45 PM CST to 2:50 PM CST
- Where
- Sangamon County, 2.24 mi ENE of Pawnee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 39.590, -89.540
Multiple power poles were blown down east of Pawnee.
Thunderstorm Wind, Logan
- When
- May 15, 3:36 PM CST to 3:41 PM CST
- Where
- Logan County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 40.150, -89.370
A large tree limb was blown onto a power line.
Thunderstorm Wind, Lawrence
- When
- May 15, 3:56 PM CST to 4:01 PM CST
- Where
- Lawrence County, 1.28 mi WSW of Lawrenceville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 38.710, -87.690
A power pole was snapped and the roof of an outbuilding was torn off.
Thunderstorm Wind, Crawford
- When
- May 15, 4:53 PM CST to 4:58 PM CST
- Where
- Crawford County, Palestine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 39.000, -87.620
Numerous trees were blown down, causing a power outage in Palestine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in New Mexico, May 15 to 16, 20151 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Texas, May 15, 20154 injured · $615,000 · EF1 · 24 events
- Lightning Strike in Missouri, May 15, 20151 death · 1 event
- Tornadoes and Hail in Missouri, May 15 to 17, 2015$1.0 million · EF1 · 35 events
- Flooding in Nebraska, May 15 to 31, 2015$9.1 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, May 15 to 20, 2015$75,000 · 52 kt wind · 12 events
- Tornadoes and Hail in Colorado, May 15, 2015$15,000 · EF1 · 19 events
- Hail and Damaging Winds in Mississippi, May 15 to 16, 2015$52,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Texas, May 15, 2015$21,000 · 50 kt wind · 16 events
- Tornado and Hail in Wyoming, May 15, 2015EF1 · 3 events
- Tornadoes and Hail in Nebraska, May 15, 2015EF0 · 23 events
- Flash Flood and Damaging Wind in Texas, May 15, 2015$22,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578625, 578627, 578629, 578631.